Palmar-plantar erythrodysesthesia (PPE) or hand-foot syndrome (HFS) is a relatively common side effect of cytotoxic chemotherapy. Many cytotoxic drugs have been reported to cause the condition but it is more frequently associated with 5 fluorouracil (5FU), liposomal doxorubicin and cytarabine. The oral 5FU precursor, capecitabine is frequently associated with PPE and with the recent extension of its use to adjuvant treatment, the incidence of PPE is likely to increase. The initial symptoms are dysesthesia and tingling in the palms, fingers and soles of feet and erythema, which may progress to burning pain with dryness, cracking, desquamation, ulceration and oedema. Palms of the hands are more frequently affected than soles of the feet. This condition is painful and distressing to patients and in some incidences it results in patients not being able to work or perform normal daily activities. It can also result in treatment interruptions which impact on the efficacy of the treatment regimen. Effective and appropriate patient education from a specialist nurse prior to treatment is an essential part of patient management which will facilitate early identification of the symptoms and therefore prevent treatment delays and PPE progression. This article reviews current knowledge of the condition, including classification, and discussion of the findings of a clinical audit in a cancer centre. It includes the incidence, grading, management and impact of PPE on normal daily activities.